“What have I done?” thought Michael Gomez, rifling through his medicine cabinet in the full throes of a hallucinatory mind-scramble on psilocybin mushrooms. “Absolutely nothing felt right,” he says. He had gone Mach speed into a psychedelic trip after he and his wife had soaked their magic mushrooms in lemon juice prior to eating them. They had read it was a simple method to speed up and intensify the effects of psilocybin — which, he says, they definitely had achieved. Now one hour later Gomez was experiencing a system overload of substances and was frantically ripping through his unused prescription meds looking for something to calm himself down.
Maybe Valium? No. Xanax? No. Benadryl? Not 100% sure.
One by one he pulled pill bottles off the shelves in his bathroom straining over the tiny, swimming fonts trying to decipher which medication would best counter the dreadful feelings of anxiety that enveloped him.
“I was in full frenzy mode, and I felt I couldn’t run to my wife in the living room and tell her I was freaking out. I was so scared and desperate standing there at my bathroom sink,” he says, adding that eventually he got a grip on the situation and didn’t take any of those pills in the cabinet. “I was so close, but I had no idea what the result of mixing those drugs would have been.”
Risky Combinations And Gray Markets
Gomez, like so many other people who have experimented with psychedelic drugs, had put himself in the vulnerable position of not knowing the full effects of the substance he was taking and how it might interact with other substances — something as seemingly innocuous as lemon juice, or potentially as risky as prescription meds.
The term “concomitant drugs” refers to two or more substances taken at, or near, the same time. Depending on the substances involved, a range of adverse reactions can occur. Alcohol and opioids are two common ones to avoid, as well as blood thinners and aspirin. Mixing opioids with even a fairly small amount of alcohol increases the risk of the potentially life-threatening outcome known as respiratory depression, which causes breathing to become extremely shallow or to stop altogether; and a blood thinner combined with aspirin or grapefruit carries the risks of increased bleeding.
While the risk of harmful interactions is an issue with many drug combinations in general, harm from concomitant meds is uniquely acute when taking psychedelic drugs. Particularly so in gray legal markets, where product dosing and potency are typically not standardized, and goods are cut with unknown adulterants like ephedrine, ketamine, or caffeine. Add to this the general lack of useful information available to the public when combining psychedelics and medications, and things can go sideways real fast.
Data On Psychedelics Lags Behind Prevalent Use
As the use of psychedelic drugs for healing and exploration continues to gain popularity — everything from daily psilocybin microdosing to MDMA couples therapy — researchers have recognized the particular need to highlight the risks of mixing psychedelics with prescription meds.
In a recent review published in the journal Psychopharmacology, with data collected from the analysis of 40 publications dating back to 1958, drug specialists took a look at the interactions between widely used psychiatric medications, including antidepressants, taken in conjunction with MDMA or psilocybin. The authors noted that a primary motivation for the assessment was that “as MDMA and psilocybin continue to move through the FDA drug development process, this systematic review offers a compilation of existing research on psychiatric drug-drug interactions with MDMA or psilocybin.”
The scarcity of new information is perhaps best demonstrated by the case of Oregon’s move in 2020 to legalize psilocybin therapy: since that time, vital information about the safe use of psilocybin combined with other meds is still not easy to come by.
“There’s a huge deficit in the scientific literature,” said lead author Aryan Sarparast, M.D., assistant professor of psychiatry in the Oregon Health & Science University School of Medicine, in an article from Science Daily. “There’s a major incongruence between the public enthusiasm and exuberance with psychedelic substances for mental health issues — and what happens when they combine with the existing mental health treatments that we have now.”
Recreational vs. Clinical Challenges
Co-author of the review, Kelan Thomas, a Doctor of Pharmacy (PharmD) and board-certified pharmacotherapy specialist and psychiatric pharmacist, draws a distinction between the risks inherent to recreational versus clinical use with psychedelics. For instance, when looking at the combination of the antidepressant bupropion (sold under the brand name Wellbutrin, among others) concomitant with MDMA, the paper states there is an increased risk of seizures, stimulant toxicity, or serotonin syndrome, the latter of which is a serious drug reaction that can lead to tremors, fever, sweating, and agitation.
“In a controlled clinical trial of this combination there were no increases in adverse drug reactions for healthy volunteers,” Thomas told Beatrice Society. “But in recreational settings, where there have been reports of MDMA toxicity with unknown dosages, I would caution against this combination since bupropion increases the concentration of MDMA and could theoretically increase toxicity risk.”
Because there are currently far more people using psychedelics in naturalistic settings compared to clinical ones, real-world data is providing an important window into widespread use and safety precautions. In the case of microdosing psilocybin, which is an increasingly popular way for people to attempt to control the downsides of psychedelic use, including adverse drug interactions, studies like microdose.me seek to determine the correlation between psilocybin dosage and the ongoing effect on a person’s mind and mood. Thomas notes that microdosing psilocybin is largely safe in the short term as far as drug combinations go but cautions there is evidence that suggests risks do exist with long-term microdosing.
“Given the favorable safety profile of psilocybin as a 5-HT2A partial agonist there are no drug-drug interactions that would be particularly risky,” says Thomas. However, he notes that “chronic psilocybin microdosing for months to years may have a risk of valvular heart disease.”
While educating oneself on drug safety can sometimes be a trip down the rabbit hole, for safety and education on general drug-drug interactions, Thomas notes that WebMD has a free online drug-drug interaction search, but unfortunately does not have information about psychedelic medications since they are not FDA-approved. For psychedelic-focused, drug-drug info he recommends the website spiritpharmacist.com founded by Dr. Ben Malcolm, who is a PharmD, board-certified psychiatric pharmacist, and also a co-author of the review paper.
Gomez says he wishes he had found more good resources when reading up on soaking mushrooms in lemon juice for a more concentrated experience and the potential adverse effects. “I probably would have been a lot better prepared,” he says, “and definitely I’d have been a lot less scared.”